MAUDE Adverse Event Report: ZIMMER BIOMET, INC. EXPLOR 16X22MM IMPLANT HEAD; PROSTHESIS, ELBOW, HEMI-, RADIAL, POLYMER

ZIMMER BIOMET, INC. EXPLOR 16X22MM IMPLANT HEAD; PROSTHESIS, ELBOW, HEMI-, RADIAL, POLYMER
Catalog Number 11-210034
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Extraskeletal ossification (1428); Pain (1994); Loss of Range of Motion (2032); Scar Tissue (2060); Discomfort (2330); Joint Contracture (4528)
Date of Event 04/28/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Reporter has indicated that the product will not be returned to zimmer biomet for investigation, as the product remains implanted.The investigation is in process.Once the investigation has been completed, a follow-up mdr will be submitted.Zimmer biomet will continue to monitor for trends.Associated products and reports.0001825034-2023-01076 item#11-210063; lot#254380.
 
Event or Problem Description
It was reported a patient underwent a left elbow procedure.Subsequently, the patient developed moderate stiffness and limited extension.The patient required reoperation to excise thick scar tissue on the anterior aspect of the joint and ossification excision was also performed.The patient has continued to experience mild pain for which additional consultation is ongoing.However, components remain in place.Attempts have been made and no further information has been provided.
 
Event or Problem Description
No further event information is available at the time of this report.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.H6: proposed annex g code: mechanical (g04) - head.No product was returned or pictures provided; visual and dimensional evaluations could not be performed.Review of the device history record(s) identified no deviations or anomalies during manufacturing.Medical records were provided and reviewed by a health care professional and a timeline was created.Review of the available records identified the following: initial surgery: l primary radial head arthroplasty procedure, no complications noted, patient tolerated the procedure well and left the or in stable condition.3 months postop; onset of moderate stiffness in the l elbow with limited extension noted.4 months post op; reoperation of affected joint, scar tissue and ossification excised.14 months postop: mild pain noted, injection given, patient remains in study a definitive root cause cannot be determined.If any further information is found which would change or alter any conclusions or information, a supplemental will be filed accordingly.Zimmer biomet will continue to monitor for trends.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.The following sections were updated: b4, b5, g3, g6, h2, h6, h11.Once the investigation has been completed, a follow-up mdr will be submitted.
 
Event or Problem Description
It was reported that a patient developed moderate stiffness and limited extension approximately 4 months post implantation of an elbow arthoplasty with cubital tunnel release and anterior subcutaneous transposition.5 months post op, a reoperation for scar tissue removal and ossification excision was performed.The patient has continued to experience pain.Approximately 4 years post op, during a reconstruction of a tricep allograft tendon, a release of a contracture of the elbow was also performed.All implants remain in place.Attempts have been made and no further event information is available.
 
Event or Problem Description
No further event information is available at the time of this report.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.The following sections were updated: b4, b5, g3, g6, h2, h6, h11.Additional medical records for the initial surgery were provided and reviewed by a healthcare professional.Review of the additional records identified the following: l primary radial head arthroplasty procedure, l cubital tunnel release and anterior subcutaneous transposition of ulnar nerve.Patient presented with a lot of pain and stiffness in l elbow.The patient also had significant ulnar nerve symptoms.The radial head was thickened and widened, there was considerable loss of cartilage and osteophyte formation.The anterior capsule which was very thickened was excised completely, the radial head was removed with a saw.Good rom and position was achieved with trials and definitive components.Heterotopic ossification (ho) is the abnormal and rapid growth of bone that forms within soft tissue as the result of heredity, trauma, surgical history, or diseases of a joint.The rapid and irregular growth of bone often causes a sharp or jutted structure to form, which can result in pain and irritation to the surrounding tissues, or the patient can remain asymptomatic.Radiation or nonsteroidal anti-inflammatory medications are often provided to prevent ho formation.The only treatment, if necessary, is surgical excision or shaving/smoothing out the excess bone.As timeframes of onset differ due to individual contributing factors, a specific timeframe of expected occurrence cannot be established.Pain and range of motion may be attributed to ho; however, a definitive root cause cannot be determined.If any further information is found which would change or alter any conclusions or information, a supplemental will be filed accordingly.Zimmer biomet will continue to monitor for trends.

Brand Name
EXPLOR 16X22MM IMPLANT HEAD
Common Device Name
PROSTHESIS, ELBOW, HEMI-, RADIAL, POLYMER
Manufacturer (Section D)
ZIMMER BIOMET, INC.
56 e. bell drive
p.o. box 587
warsaw IN 46581
Manufacturer (Section G)
ZIMMER BIOMET, INC.
56 e. bell drive
p.o. box 587
warsaw IN 46581
Manufacturer Contact
jennifer rapsavage
56 e. bell dr.
warsaw, IN 46582
5745260384
MDR Report Key16947506
Report Number0001825034-2023-01077
Device Sequence Number15041989
Product Code KWI
UDI-Device Identifier00880304210400
UDI-Public(01)00880304210400(17)290128(10)238890
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K040611
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Study,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/17/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number11-210034
Device Lot Number238890
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/21/2023
Supplement Date Received by Manufacturer08/23/2023
04/22/2025
06/06/2025
Initial Report FDA Received Date05/17/2023
Supplement Report FDA Received Date08/31/2023
05/13/2025
06/17/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
NI
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE NARRATIVE IN H10.
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age64 YR
Patient SexFemale
Patient Weight71 KG